Virginia, 2023Damaging Wind in Virginia, May 11, 2023
May 11, 2023 · NWS LWX · 1 event in 1 county or zone
An isolated thunderstorm produced minor wind damage in Gordonsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced minor wind damage in Gordonsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 1:57 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, May 11, 1:57 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Thu May 11 2023
.SYNOPSIS...
High pressure will gradually move east and offshore through
Friday. Low pressure moves into region late Friday into
Saturday along a stalling frontal boundary. The front will push
south by Sunday, although another system may approach the area
early next week, followed by high pressure around midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
High cirrus currently streaming over the region is expected to
increase in coverage through the day. A few patches of cu have
developed as well, primarily along terrain and in north central
MD. Latest CAMs have backed off from producing any showers this
afternoon, consistent with prior forecast.
Surface high pressure continues to move eastward out
of the area, bringing warm return flow out of the south.
Temperatures are on track to reach into the upper 70s to low 80s
this afternoon. Lows tonight are expected to be in the 50s
across the area. Fog is possible tonight, primarily for areas
west of the Blue Ridge.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As high pressure at the surface exits to the east, a shortwave
trough is expected to move into the Ohio Valley and weaken the
upper ridge overhead. The shortwave approaching the area will
bring more unsettled conditions with increased cloud cover and
shower chances. There are still some inconsistencies regarding
timing and the track of the shortwave, but generally chances for
scattered showers and thunderstorms increase heading into Friday
afternoon. The best chance for precip during the afternoon will
be in our southwestern zones, with lower chances to the
northeast.
A frontal boundary is expected to stall over the region Friday
night into Saturday while the shortwave is progged to track
along it. Coverage of showers and thunderstorms increases during
this time frame as a result. Timing of precip exit on Saturday
will be dependent on a cold front descending into the area from
Canada and when that moves through, pushing precip out and
bringing drier conditions. Currently, the most likely time frame
for this looks to be late Saturday evening into Saturday night.
Temperatures will be dependent on the timing of features moving
through the area, but for now generally expect highs in the
upper 70s to low 80s on Friday, cooling into the upper 60s to
low 70s on Saturday with cloud cover and precip.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The stalled front that will have impacted the area for the weekend
will continue to push further southeast of the region by late
Saturday/early Sunday, with high pressure building in its wake. A
few lingering showers and sprinkles will be possible early Sunday,
mainly across the higher elevations of the Allegheny Front.
Otherwise, mostly dry conditions will settle across the area. A weak
shortwave will cross on Monday and may bring some limited shower
activity, especially across central VA and southern MD. Nonetheless,
QPF totals will be minimum given the amount of available moisture
with this system.
A weak front approaches Monday into Tuesday, with
slightly cooler air ahead of it on Monday before southerly flow
rebounds on Tuesday with highs in the upper 70s to low 80s expected
across most of the lower elevations. High pressure builds in further
by midweek, leading to dry conditions with fairly light winds
expected.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High pressure maintains VFR conditions today with light winds
out of the S/SW. MVFR conditions are possible for MRB late
tonight into Friday morning with any fog that may develop near
the terminal.
Precip moves into the area starting Friday afternoon in our
southwestern zones, becoming more widespread overnight and into
Saturday. MVFR to IFR conditions are possible with any showers
and thunderstorms in this timeframe. Precip decreases in
coverage and moves out Saturday afternoon into Saturday evening
as a cold front moves through.
VFR conditions are expected Sunday and Monday with only a few
showers possible, mainly across the southern terminals. MVFR
conditions may briefly build in during this time but duration is
expected to be quite low given the setup. A weak front builds
in late Monday, which should clear conditions even more and lead
to ample VFR conditions through midweek.
&&
.MARINE...
Sub-SCA conditions are expected during the day today with high
pressure over the waters. A Small Craft Advisory has been issued
from 6PM tonight through 6AM Friday morning for the southern
waters. Gusts around 20kt are expected with southerly
channeling. SCAs may be needed Friday night for southerly
channeling as well, but gusts seem marginal. Showers and
thunderstorms over the waters Friday night into Saturday as a front
stalls over the area. A cold front is expected to push through
Saturday evening, bringing drier conditions. As the front moves
through and winds increase out of the N/NW, SCA conditions are
possible.
High pressure will build in late in the weekend and into early
midweek, likely keeping winds down for the period across the waters
to below hazardous.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
for ANZ534-537-543.
&&
SYNOPSIS...ADS/CAS
NEAR TERM...CAS
SHORT TERM...CAS
LONG TERM...ADM
AVIATION...ADM/CAS
MARINE...ADM/CASHazardous weather outlook, May 11, 3:00 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
400 PM EDT Thu May 11 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-122000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
400 PM EDT Thu May 11 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-122000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
400 PM EDT Thu May 11 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-122000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
400 PM EDT Thu May 11 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Thunderstorm Wind, Orange
- When
- May 11, 3:18 PM EST
- Where
- Orange County, 0.94 mi SSW of Gordonsville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.138, -78.188
Minor wind damage was reported in Gordonsville. A tree was reported down in the 300 block of US-15 North Main Street. A wire was reported down in the 200 block of Charles Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 11, 2023$319,000 · EF1 · 22 events
- Hail and Damaging Winds in Mississippi, May 11, 2023$253,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Louisiana, May 11, 2023$80,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 11, 2023$36,000 · EF1 · 10 events
- Tornado in Arkansas, May 11, 2023$40,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 11 to 12, 2023$10,000 · EF1 · 20 events
- Damaging Winds in Louisiana, May 11, 2023$40,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strike in Mississippi, May 11, 2023$40,000 · 50 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 11, 2023EF1 · 5 events
- Flash Flooding and Damaging Winds in Nebraska, May 11, 2023$30,000 · 52 kt wind · 4 events
- Damaging Winds and High Wind in Texas, May 11, 2023$20,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 11 to 12, 20232.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086639.